John Han-Chih Chang, MD and Kenneth Blank, MD
Ultima Vez Modificado: 1 de noviembre del 2001
Dear OncoLink "Ask the Experts,"
I am a 33 year-old who is in his 6th year of remission from Hodgkin's disease stage IIA. I was treated with ABVD chemotherapy followed by radiation therapy. In December of 1997, I suffered a heart attack. The cardiologist told me that I had a lot of blockages in and around the blood vessels in my heart. He told me it was because of my heritage ? BUT NO person in my family has had heart problems. I had heard from one oncologist that radiation therapy may also cause these blockages by forming scar tissue, not the typical plaque. Is this true? Is there a relationship between radiation therapy and the heart attack that I had. I would like to know where I can learn more about it, so I can avoid any further problems.
John Han-Chih Chang, MD and Kenneth Blank, MD, Editorial Assistants for Oncolink, respond:
Thank you for your interest and question.
Hodgkin's Disease (HD) is a "malignancy" that has a high "cure-rate" on the order of 80 ? 90% in early stage disease. That being the case, HD affords a look into the toxicity of treatment to the chest and mediastinum. Radiation may affect the coronary arteries (vascular supply to the heart), heart valves, pericardium (heart sac) and myocardium (heart muscle).
Data from Stanford University revealed an increased risk of cardiac events (heart attacks, valvular disease or pericarditis/pancarditis) in HD patients treated with radiation to the chest when they were children or adolescents. The interval from treatment to cardiac events was nearly 5 years. In an article from Albany Medical College, 326 patients treated for HD with a mantle radiation field (neck, axilla and chest) were evaluated for cardiac morbidity. Eighteen (5.5%) patients experienced had a morbid cardiac event directly related to coronary artery disease. The interval from radiation treatments to cardiac in these patients was 13 years. Confounding this data was the fact that most (75%) of these patients had other risk factors for coronary artery disease: smoking, being male, hypercholesterolemia, obesity, positive family history, hypertension and diabetes. In another study from University of Bologna in Italy, the incidence of cardiac abnormalities was 11%. Finally, a paper in 1997 from the University of Rochester Medical Center documented with the newer techniques of radiation therapy for HD, the cardiac damage is minimal and the side effects ? temporary. They evaluated patients for ejection fraction and myocardial vascular perfusion after mantle radiation therapy.
If you have no other risk factors for heart disease and you were treated with some of the older techniques to the chest without attention to appropriate cardiac shielding at the proper time; the answer to your question is yes. Cardiac toxicity may occur as a result of radiation therapy given for curative intent in HD. The damage of the radiation to the heart is most often pericarditis (inflammation of the heart sac). It may also damage the small vessels that supply the blood to the heart. It may cause scarring in the heart muscle. The coronary arteries are more prone to clotting after being treated with radiation. The radiation may damage the endothelial lining of the vessels making them form clots more readily. The adriamycin (the "A" in the ABVD chemotherapy regimen) is also a cardiotoxin which causes cardiomyopathy (damage to heart muscle directly). Your heart disease needs to be treated as any otherhealthy diet, exercise and close cardiology follow-up. Continue to follow-up with your cancer doctors about your HD also.Imprima English
Jun 1, 2012 - For children with Hodgkin's lymphoma who respond to chemotherapy, treatment with low-dose involved-field radiation therapy improves event-free survival, but has no significant impact on overall survival, in long-term follow-up, according to a study published online May 29 in the Journal of Clinical Oncology.